Seek specialist advice.
- if a pregnant woman was taking drugs with known teratogenic risk (lithium,
valproate, carbamazepine, lamotrigine and paroxetine) at the time of conception
and/or in the first trimester, healthcare professionals should:
- confirm the pregnancy as quickly as possible · offer appropriate screening and counselling about the continuation of the pregnancy, the need for additional monitoring and the risks to the fetus if the woman continues to take medication
- undertake a full paediatric assessment of the newborn infant
- monitor the infant in the first few weeks after delivery for adverse drug effects, drug toxicity or withdrawal (for example, floppy baby syndrome, irritability, constant crying, shivering, tremor, restlessness, increased tone, feeding and sleeping difficulties and, rarely, seizures); if the mother was prescribed antidepressants in the last trimester, these may result from serotonergic toxicity syndrome rather than withdrawal
- infants of mothers who are breastfeeding while taking psychotropic medication should be monitored for adverse reactions